Missouri, 2019

Flash Flood in Missouri, July 10, 2019

July 10, 2019 · NWS MEG · 1 event in 1 county or zone

Slow moving multi-cell thunderstorms that caused flash flooding across portions of the Missouri Bootheel during the late afternoon and early evening hours of July 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Slow moving multi-cell thunderstorms that caused flash flooding across portions of the Missouri Bootheel during the late afternoon and early evening hours of July 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 10, 3:01 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 10, 3:01 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
401 PM CDT Wed Jul 10 2019

.DISCUSSION...
Scattered showers and thunderstorms will still persist through the
area by sundown. These pop up storms will bring heavy rainfall,
lightning and gusty winds. Current surface analysis shows a cold
front to our west in central Missouri extending northward. To the
south the Tropics are ramping up with potential tropical
development over the next couple days.

Another hot day is expected across the Mid-South tomorrow as
temperatures rise into the 90s with heat indices exceeding 105
south of I-40. Another heat advisory will be in effect for our
southern areas from St. Francis County to Hardin County.

The aforementioned cold front will start to move into the Mid-
South by Thursday afternoon. Storms are expected to develop along
and ahead of the front with the greatest rain chances in northern
Mississippi.

Long term models continue to show tropical development from the
Gulf of Mexico moving westward onshore and reaching Arkansas by
Sunday. This tropical activity could bring rain to the area until
Tuesday morning. There's low confidence on how much rain we will
get with this system and timing but will continue to monitor.

SGW

&&

.AVIATION...
18Z TAFs

Mainly VFR this period with VCSH and/or VCTS for all sites through
roughly sunset...with MEM seeing on station activity early. MKL
may also see MVFR VSBY near sunrise from light fog. Winds will
light and variable due to convection and during the overnight
hours. A weak frontal boundary will bring north/northeast winds to
the sites late along with low VFR deck.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

     Heat Advisory from 10 AM to 8 PM CDT Thursday for Crittenden-Lee
     AR-Phillips-St. Francis.

MO...Heat Advisory until 8 PM CDT this evening for Dunklin-Pemiscot.

MS...Heat Advisory until 8 PM CDT this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

     Heat Advisory from 10 AM to 8 PM CDT Thursday for Alcorn-Benton
     MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee
     MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Heat Advisory until 8 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

     Heat Advisory from 10 AM to 8 PM CDT Thursday for Fayette-
     Hardeman-Hardin-McNairy-Shelby.

&&
Hazardous weather outlook, Jul 10, 3:05 PM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Memphis TN
405 PM CDT Wed Jul 10 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-111100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
405 PM CDT Wed Jul 10 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

A Heat Advisory is in effect across the entire Mid South though 8
PM due to hot and humid conditions.

A strong thunderstorm or two containing gusty winds and localized
heavy rainfall is possible this afternoon until early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Heat Advisory is in effect for Thursday for areas along and
south of a line from Forrest City to Memphis to Savannah.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 10, 2:39 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
339 PM CDT Wed Jul 10 2019

TNZ020-021-052-054-102130-
Carroll TN-Henderson TN-Madison TN-Gibson TN-
339 PM CDT Wed Jul 10 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 PM CDT
FOR...

Carroll County in western Tennessee...
Northwestern Henderson County in western Tennessee...
Northern Madison County in western Tennessee...
Southeastern Gibson County in western Tennessee...

At 339 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Atwood, or near
Milan, moving northeast at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Carroll...northwestern Henderson...northern Madison and
southeastern Gibson Counties should monitor this storm closely.

LAT...LON 3563 8862 3562 8903 3606 8867 3606 8866
      3612 8863 3611 8853 3615 8853 3614 8821
TIME...MOT...LOC 2039Z 237DEG 13KT 3596 8868
Special weather statement, Jul 10, 2:42 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
342 PM CDT Wed Jul 10 2019

ARZ009-018-MOZ113-102130-
Greene AR-Clay AR-Dunklin MO-
342 PM CDT Wed Jul 10 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 PM CDT
FOR...

Northern Greene County in eastern Arkansas...
Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...

At 342 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Success, or near
Corning, moving southeast at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Greene...Clay and northeastern Dunklin Counties
should monitor this storm closely.

LAT...LON 3663 8996 3655 8995 3620 9015 3620 9081
      3629 9081 3628 9075 3641 9075 3643 9078
      3650 9078 3650 9022 3654 9021 3655 9019
      3659 9019 3663 9015
TIME...MOT...LOC 2042Z 301DEG 32KT 3648 9066
Special weather statement, Jul 10, 3:25 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
425 PM CDT Wed Jul 10 2019

TNZ020-021-050>054-089-090-102215-
Carroll TN-Hardeman TN-Henderson TN-Fayette TN-Chester TN-Madison TN-
Crockett TN-Gibson TN-Haywood TN-
425 PM CDT Wed Jul 10 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT
FOR...

Southwestern Carroll County in western Tennessee...
Northwestern Hardeman County in western Tennessee...
Northwestern Henderson County in western Tennessee...
Northeastern Fayette County in western Tennessee...
North central Chester County in western Tennessee...
Madison County in western Tennessee...
Southeastern Crockett County in western Tennessee...
Southeastern Gibson County in western Tennessee...
Southern Haywood County in western Tennessee...

At 425 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Mercer, or 11 miles
southwest of Jackson, moving northwest at 5 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Carroll...northwestern Hardeman...northwestern
Henderson...northeastern Fayette...north central Chester...Madison...
southeastern Crockett...southeastern Gibson and southern Haywood
Counties should monitor this storm closely.

LAT...LON 3526 8929 3555 8944 3591 8858 3561 8838
TIME...MOT...LOC 2125Z 139DEG 5KT 3555 8901
Local storm report, Jul 10, 4:03 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
503 PM CDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      JACKSON                 35.63N  88.83W
07/10/2019                   MADISON            TN   TRAINED SPOTTER

            WATER COVERING RIDGE CREST ROAD IN JACKSON. VARIOUS
            REPORTS OF OTHER ROADWAYS ALSO WITH WATER COVERING.

&&

ZDM
Local storm report, Jul 10, 4:05 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
505 PM CDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      JACKSON                 35.63N  88.83W
07/10/2019                   MADISON            TN   BROADCAST MEDIA

            CARS IN A PARKING LOT SUBMERGED BY FLOOD WATERS.

&&

ZDM
Local storm report, Jul 10, 4:06 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
506 PM CDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     FLASH FLOOD      KENNETT                 36.24N  90.05W
07/10/2019                   DUNKLIN            MO   FIRE DEPT/RESCUE

            KNEE DEEP WATER REPORTED IN TOWN.

&&

ZDM

The radar

The Memphis radar (KNQA), 101 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dunklin

When
July 10, 4:06 PM CST to 6:00 PM CST
Where
Dunklin County, 1.12 mi N of Kennett Mem Arpt to 1.47 mi NNW of Kennett Mem Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
36.246, -90.027

Knee deep water reported on streets in Kennett.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846822.